Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 78, NWS Las Vegas, NV

August 31, 2008Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 31, 2008, 3:35 AM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2008, 3:35 AM MST (10:35 UTC)
Expired
Aug 31, 2008, 5:30 AM MST
In force
115 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 62 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.6 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2008-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2008-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
251 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1307 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 311035
FFWVEF
AZC015-NVC003-311230-
/O.NEW.KVEF.FF.W.0078.080831T1035Z-080831T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
335 AM MST SUN AUG 31 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...
  EAST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 530 AM MST/530 AM PDT/.

* AT 328 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER TEMPLE BAR.

* LOCATIONS IMPACTED INCLUDE...TEMPLE BAR.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
TURN AROUND...DONT DROWN.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR WASHES WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
WASHES.

LAT...LON 3614 11442 3607 11416 3592 11426 3600 11450

$$

ASG
2 follow-up statements
000
WGUS75 KVEF 311136
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
436 AM PDT SUN AUG 31 2008

AZC015-NVC003-311230-
/O.CON.KVEF.FF.W.0078.000000T0000Z-080831T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-CLARK NV-
436 AM MST SUN AUG 31 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM MST/530 AM
PDT/ FOR EAST CENTRAL CLARK AND WEST CENTRAL MOHAVE COUNTIES...

AT 425 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVY RAIN HAS MOVED NORTHEAST OF TEMPLE BAR. 
HOWEVER...RUNOFF FROM EARLIER HEAVY RAINS MAY STILL AFFECT THE AREA 
THROUGH 530 AM. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

LAT...LON 3614 11442 3607 11416 3592 11426 3600 11450

$$

ASG
000
WGUS75 KVEF 311222
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
522 AM PDT SUN AUG 31 2008

AZC015-NVC003-311231-
/O.EXP.KVEF.FF.W.0078.000000T0000Z-080831T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-CLARK NV-
522 AM MST SUN AUG 31 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 AM PDT/530 AM MST/ FOR
EAST CENTRAL CLARK AND WEST CENTRAL MOHAVE COUNTIES...

HEAVY RAIN HAS MOVED OUT OF THE AREA AND THE THREAT OF ADDITIONAL 
FLOODING HAS ENDED. THEREFORE...THE FLASH FLOOD WARNING FOR THE 
TEMPLE BAR AREA HAS BEEN ALLOWED TO EXPIRE. 

LAT...LON 3614 11442 3607 11416 3592 11426 3600 11450

$$

ASG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 11:00 PM MST, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 30, 11:00 PM MST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1100 PM PDT SAT AUG 30 2008

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL BRING SCATTERED
THUNDERSTORMS TO PORTIONS OF THE MOJAVE DESERT TONIGHT AND SUNDAY.
AN UNSEASONABLY STRONG COLD FRONT APPROACHING THE AREA SUNDAY WILL
BRING GUSTY WINDS TO MUCH OF THE AREA WITH DRIER AIR STARTING TO
MOVE IN. THE COLD FRONT WILL PASS THROUGH THE AREA SUNDAY NIGHT
FLUSHING OUT THE MONSOON MOISTURE AND RESULTING IN COOLER
TEMPERATURES.
&&

.UPDATE...MOHAVE COUNTY STORMS ARE DEGENERATING INTO AN AREA OF RAIN
WITH LOWER RAINFALL RATES. THE THREAT OF ANY FURTHER FLASH FLOODING
IS MINIMAL...AND THE WATCH HAS BEEN CANCELLED.
&&

.AVIATION...FOR MCCARRAN...WHILE THERE IS STILL ENOUGH MOISTURE AND
INSTABILITY AROUND TO NOT ENTIRELY RULE OUT A TSTM OR RAIN SHOWER
OVERNIGHT INTO TOMORROW MORNING AT THE AIRPORT...THE ODDS ARE TOO
LOW TO INCLUDE IN ANYTHING IN THE TAF. BY 14Z-18Z SUNDAY...DRIER AND
MORE STABLE AIR SHOULD WORK IN FROM THE WEST AND REDUCE THE
PROSPECTS FOR ANY SHOWER OR TSTM EVEN FURTHER. AS FAR AS WINDS ARE
CONCERNED...THEY ARE CURRENTLY CALM AND EXPECT LIGHT AND VARIABLE
WINDS TO CONTINUE OVERNIGHT THROUGH AROUND 14Z WHEN WINDS SHOULD
START TO PICK UP OUT OF THE SOUTH AROUND 8 KTS AHEAD OF AN
APPROACHING COLD FRONT AND UPPER LEVEL TROUGH AXIS. WINDS WILL
EVENTUALLY SHIFT TO THE SOUTHWEST AROUND 20Z SUN AND INCREASE TO
AROUND 20 KTS SUSTAINED WITH GUSTS OF 30-35 KTS POSSIBLE. WINDS LOOK
TO BEGIN TO LESSEN BETWEEN 9Z AND 12Z MONDAY WHEN THE COLD FRONT AND
THE BASE OF THE UPPER LEVEL TROUGH FINALLY MOVE ACROSS THE AREA. THE
LATEST MODELS ARE NOT INDICATING MUCH IN THE WAY OF NORTHWEST WINDS
ONCE THE FRONT/TROUGH AXIS MOVE THROUGH FOR MONDAY AFTERNOON. THERE
IS STILL SOME POTENTIAL FOR A SHOWER OR TSTM AROUND TONIGHT INTO
TOMORROW IN THE PEACH SPRINGS AND MORMON MESA APPROACH CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED SHOWERS AND TSTMS OVERNIGHT MAINLY MAINLY EAST
OF A LINE FROM THE NV TEST SITE TO 29 PALMS. AS A COLD FRONT WORKS
EAST ACROSS THE AREA...DRIER AND MORE STABLE AIR WORKING EASTWARD
WILL CONTINUE TO CUT BACK ON THE POTENTIAL FOR SHOWERS AND TSTMS
FROM WEST TO EAST. THE GREATEST CHANCES FOR ACTIVITY OVERNIGHT INTO
TOMORROW WILL BE ACROSS LINCOLN...MOHAVE AND EASTERN SAN BERNARDINO
COUNTIES AND TO A LESSER EXTENT CLARK COUNTY. WINDS ARE EXPECTED TO
INCREASE ACROSS MUCH OF THE AREA LATER TONIGHT INTO TOMORROW OUT OF
THE SOUTHWEST AND GUSTS OF 30-40 KTS ARE EXPECTED. A FEW AREAS OF
BLOWING SAND/DUST ARE NOT OF THE QUESTION BUT AT BEST WOULD RESULT
IN LOCALIZED MVFR VSBY. TOMORROW NIGHT THE ACTUAL COLD FRONT WILL
MOVE ACROSS THE AREA. IT APPEARS FOR NOW THAT AREAS ACROSS THE
SOUTHERN GREAT BASIN AND ALSO THE EASTERN SLOPES OF THE SOUTHERN
SIERRA SHOULD STILL SEE GUSTY NORTHWEST WINDS DEVELOP BEHIND THE
FRONT AND GUSTS OF 25-40 KTS ARE POSSIBLE THEN...HOWEVER ELSEWHERE
WINDS SHOULD LESSEN WITH THE PASSAGE OF THE FRONT.

.PREV DISCUSSION...
335 PM PDT SAT AUG 30 2008

.SHORT TERM...THE TWO BANDS OF SHOWERS AND THUNDERSTORMS WHICH MOVED
UP FROM THE SOUTH BOTH DIED DURING THE DAY LEAVING MUCH OF SOUTHERN
NEVADA DRY SO FAR. SOME CONVECTION HAS BEGUN ACROSS THE NORTHERN
PORTION OF THE FORECAST AREA WHILE MOHAVE COUNTY HAS SEEN THE
MAJORITY OF THE ACTION. AIR MASS STILL FORECAST TO REMAIN MOIST AND
UNSTABLE ACROSS THE SOUTHEAST/EASTERN HALF OF THE FORECAST AREA
TONIGHT INTO SUNDAY AND KEPT GENERALLY SCATTERED THUNDERSTORMS IN
THE FORECAST. HAVE SEEN SOME SEVERE THUNDERSTORMS AND SOME HEAVY
RAIN PRODUCERS IN MOHAVE COUNTY AND OUTFLOW FROM THESE STORMS SHOULD
COMBINE WITH CIRCULATION MOVING NORTH THROUGH SAN BERNARDINO COUNTY
TO GENERATE MORE STORMS THIS EVENING FURTHER WEST. THERE WILL BE A
SHARP MOISTURE GRADIENT SUNDAY AS DRIER AIR STARTS TO MOVE IN FROM
THE WEST AHEAD OF AN APPROACHING COLD FRONT. BREEZY TO WINDY AND DRY
CONDITIONS ARE EXPECTED IN THE NORTHWEST HALF TO TWO THIRDS OF THE
FORECAST AREA SUNDAY AND MIDNIGHT SHIFT MAY HAVE TO CONSIDER WIND
ADVISORY IN A FEW ZONES. TOUGH CALL ON WHERE THUNDERSTORMS WILL
DEVELOP SUNDAY DUE TO THE SHARP MOISTURE/STABILITY GRADIENT.
BASICALLY LOOKING FOR THUNDERSTORM CHANCES FROM LAS VEGAS EASTWARD
WITH THE BEST CHANCE IN MOHAVE COUNTY. DRY AIR MOVES IN QUICKLY
SUNDAY NIGHT AND DRY...COOLER CONDITIONS ARE EXPECTED ALL ZONES
MONDAY. LATEST MODEL RUNS SEEM WEAKER AND FARTHER NORTH WITH THE
UPPER TROUGH COMING IN AND MOS GUIDANCE DOES NOT COOL LAS VEGAS MUCH
BELOW NORMAL FOR MONDAY. INCREASED MAX TEMPS MONDAY A DEGREE OR TWO
FROM EARLIER FORECAST.

.LONG TERM...BROAD RIDGING OVER THE EASTERN PACIFIC WILL KEEP
SYSTEMS WELL NORTH OF THE AREA THROUGH THE LONG TERM. MODEL
FORECASTS FORCE IMPULSES SOUTH OUT OF CANADA AND INTO THE NORTHERN
ROCKIES WHICH WOULD RESULT IN A MAINLY NORTHWESTERLY FLOW OVER THE
CWA. A CHECK OF 12Z MODEL FORECAST OF MOISTURE AND INSTABILITY SHOW
GOOD AGREEMENT WITH THESE PARAMETERS BEING SUPPRESSED SOUTH OF THE
AREA. THIS WILL RESULT IN A DRY FORECAST WITH TEMPERATURES STARTING
OUT SEVERAL DEGREES BELOW NORMAL TUESDAY ON THEN REBOUNDING BACK TO
AROUND NORMAL BY WED OR THURS.
&&

.FIRE WEATHER...WEST TO SOUTHWEST WINDS WILL INCREASE AHEAD OF THE
APPROACHING COLD FRONT SUNDAY WITH GUSTS BETWEEN 35 AND 40 MPH
ACROSS MUCH OF SOUTHERN NEVADA AND SOUTHEAST CALIFORNIA. DRIER AIR
WILL START TO PUNCH INTO THE AREA AS WELL WITH MINIMUM RELATIVE
HUMIDITY DROPPING BELOW 15 PERCENT OVER MUCH OF THAT AREA. UPGRADED
PREVIOUS FIRE WEATHER WATCH TO RED FLAG WARNING AND ADDED DEATH
VALLEY ZONE. NAM12 INDICATES PRETTY STRONG WINDS ACROSS SOUTHERN
PORTION OF DEATH VALLEY ZONE WHILE NORTHERN PORTION WILL PROBABLY
NOT SEE THE STRONG WINDS. LINCOLN COUNTY MAY BE MARGINAL AS HIGHER
HUMIDITY MAY HANG IN THERE MUCH OF THE DAY BUT THINKING THAT AT
LEAST WESTERN PORTIONS OF ZONE 461 WILL GET THE DRY AIR.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING FROM 11 AM TO 8 PM PDT SUNDAY FOR NVZ460>462.
AZ...NONE.
CA...RED FLAG WARNING FROM 11 AM TO 8 PM PDT SUNDAY FOR CAZ226>228.
&&

STACHELSKI/MORGAN/HARRISON/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 30, 6:55 AM MST, 20 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
655 AM PDT SAT AUG 30 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-310400-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
655 AM PDT SAT AUG 30 2008 /655 AM MST SAT AUG 30 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ACROSS THE AREA...MORE NUMEROUS OVER THE
SOUTHEAST PORTION WILL PRODUCE LOCALLY HEAVY RAIN...GUSTY WINDS
AND PLENTY OF LIGHTNING THIS AFTERNOON AND EVENING. A FLASH FLOOD
WATCH REMAINS IN EFFECT. PLEASE SEE WATCH STATEMENT FOR AREAL
COVERAGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS MAINLY THE EASTERN
PORTION OF THE AREA SUNDAY AFTERNOON WHICH MAY HAVE THE POTENTIAL
FOR GUSTY WINDS AND LOCALLY HEAVY RAINFALL. HOWEVER THE MAIN
CONCERN WILL BE A TROUGH OF LOW PRESSURE MOVING THROUGH NORTHERN
NEVADA RESULTING IN GUSTY WINDS ACROSS THE WESTERN AND NORTHERN
SECTIONS. THESE WINDS ALONG WITH DRY CONDITIONS WILL CREATE
POSSIBLE FIRE WEATHER CONCERNS...PLEASE SEE THE LATEST STATEMENT.
IN ADDITION TO THE FIRE WEATHER CONCERN...WIND GUSTS MAY BE STRONG
ENOUGH TO WARRANT WIND ADVISORIES. AFTER SUNDAY DRY AND MILD
CONDITIONS ARE EXPECTED MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE FLASH FLOOD WATCH AND THE POTENTIAL FOR HEAVY
RAIN TODAY...SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE SOUTHERN
PORTION OF THE AREA THIS AFTERNOON AND EVENING. IF ACTIVATION IS NOT
NEEDED...SPOTTERS ARE URGED TO REPORT ANY SIGNIFICANT WEATHER
WITHIN THEIR AREA TODAY AND SUNDAY.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 5:03 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 30, 8:23 PM MSTAreal Flood AdvisoryVEF2 hr
Aug 31, 2:25 AM MSTAreal Flood AdvisoryVEFMohave2 hr
Aug 31, 3:27 AM MSTAreal Flood AdvisoryVEFMohave2 hr
Aug 31, 5:53 AM MSTAreal Flood AdvisoryVEFMohave112 min
Aug 31, 4:20 AM MSTWind AdvisoryVEFClark, Esmeralda, Nye19 hr

Nearby

Flash Flood Warnings in Arizona, 2008Flash Flood Warnings in Nevada, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.